Illinois, 2020

Flash Flooding and Hail in Illinois, May 25 to 26, 2020

May 25 to 26, 2020 · NWS ILX · 20 events in 9 counties and zones

Scattered strong to severe thunderstorms developed along residual outflow boundaries from previous convection during the late afternoon and evening of May 25th. Despite weak wind shear and slow storm-movement, some of the cells produced wind gusts of 50-60 mph which created pockets of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered strong to severe thunderstorms developed along residual outflow boundaries from previous convection during the late afternoon and evening of May 25th. Despite weak wind shear and slow storm-movement, some of the cells produced wind gusts of 50-60 mph which created pockets of wind damage. In addition, locally heavy rainfall of 2 to 3 inches caused flash flooding from East Peoria eastward to near Roanoke in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 25, 2:10 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 25, 2:10 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Mon May 25 2020

.SYNOPSIS...
Issued at 310 PM CDT Mon May 25 2020

Summer like heat and humidity, along with scattered showers and
thunderstorms, will continue across central and southeast
Illinois through the middle of the week. Highs in the 80s are
expected each day with lows in the 60s. Showers and thunderstorms
become likely Wednesday through Thursday night as a front slowly
moves through the area. Dry, cooler and less humid weather will
arrive for the weekend.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 310 PM CDT Mon May 25 2020

Isolated to scattered showers and thunderstorms will remain
possible this evening but then diminish over most of the area
after midnight. Northwest of the Illinois river, the isolated
showers will continue during the overnight hours. The frontal
boundary and airmass responsible for the scattered activity will
slowly push toward the area tomorrow and a repeat of this
afternoon is possible tomorrow afternoon. Overnight lows are
expected to be in the 60s with tomorrow afternoon highs again
reaching into the 80s.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 310 PM CDT Mon May 25 2020

Tue night will be another repeat of Mon night with scattered
showers and storms diminishing across the area with only a chance
of precip remaining in the western part of the CWA. Then as the
boundary gets closer to the CWA Wed and Wed night, shower and
storm chances will increase across the area with the highest
chances initially in the west. The boundary is expected to slowly
move through the state Thur through Thur night and models seem to
be trending slower with this, so lingering precip is possible
Friday morning in the southeast parts of the CWA. Once this system
moves through the area, dry weather is expected through the
weekend.

Temps will remain summer-like ahead of the front for Wed and Thur,
but then become cooler behind the front, when afternoon highs
will be more seasonable, in the 70s and overnight lows in the 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon May 25 2020

Convection has already started to develop across the area,
seemingly along north to south lines. One line is near CMI, while
the second line is west of BMI and DEC, while the last line is
well west of the IL river. Thinking is these will continue this
afternoon and effect all sites at some point in the late afternoon
and into the early evening. So have VCTS at sites when think best
chance of storm near the sites. Possibility of storm at sites
should continue through early evening and then diminish with loss
of heating. Then just cirrus til tomorrow, when another round of
CU develops over the area, affecting each site. Chance for
thunder is there, but not great enough to warrant any mention in
TAFs at this time. Winds will be generally out of the south
through the period with speeds of around 10kts or less.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Auten
SHORT TERM...Auten
LONG TERM...Auten
AVIATION...Auten
Hazardous weather outlook, May 25, 2:00 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
300 PM CDT Mon May 25 2020

ILZ027>031-036-037-040-041-047-049-050-261100-
Cass-Fulton-Knox-Marshall-Mason-Morgan-Peoria-Schuyler-Scott-
Stark-Tazewell-Woodford-
300 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Major flooding will continue on the Illinois River near
Havana...while moderate flooding persists along the remainder of
the river.

Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Major flooding will continue on the Illinois River near
Havana...while moderate flooding persists along the remainder of
the river.

Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-048-051>053-261100-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
300 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Widespread severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061-062-066-067-071-072-261100-
Champaign-Clay-Coles-Cumberland-Douglas-Edgar-Effingham-Jasper-
Moultrie-Piatt-Richland-Shelby-Vermilion-
300 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will occur on Tuesday...then will become
more numerous Wednesday and Thursday as a cold front slowly
approaches from the northwest. Storm chances will come to an end
by late Friday as the front settles into the Ohio River Valley.
Widespread severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ063-068-073-261100-
Clark-Crawford-Lawrence-
300 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Minor flooding will continue on the Wabash River from Terre Haute
to Riverton.

Scattered thunderstorms will be possible through this evening.
Some of the storms could be strong...with gusty winds and heavy
downpours.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Minor flooding on the Wabash River from Terre Haute to Riverton
will gradually subside over the next few days.

Scattered thunderstorms will occur Tuesday and Wednesday...then
will become more numerous Thursday into early Friday as a cold
front slowly approaches from the northwest. Widespread severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barnes

In the hours before

Special weather statement, May 25, 3:30 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
430 PM CDT Mon May 25 2020

ILZ031-037-252215-
Tazewell-Woodford-
430 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WOODFORD AND NORTHEASTERN
TAZEWELL COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving north at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eureka, East Peoria, Morton, Washington, Metamora, Germantown Hills,
Minonk, Roanoke, Washburn, Deer Creek, Cazenovia, Benson and Low
Point.

This includes the following highways...
 Interstate 39 between mile markers 27 and 28.
 Interstate 74 between mile markers 96 and 97, and between mile
markers 106 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4061 8932 4065 8958 4092 8941 4092 8904
TIME...MOT...LOC 2129Z 192DEG 7KT 4077 8928

Shimon

The radar

The Lincoln radar (KILX), 73 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Woodford

When
May 25, 4:25 PM CST to May 26, 12:15 AM CST
Where
Woodford County, 3.56 mi N of Streator Jct to 0.5 mi N of Streator Jct
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.801, -89.280

Six to eight inches of water was flowing over Highway 116 and nearby county roads west of Roanoke. Highway 116 was barricaded and remained closed for several hours due to water overflowing from Panther Creek.

Thunderstorm Wind, Fulton

When
May 25, 5:25 PM CST to 5:30 PM CST
Where
Fulton County, 8 mi SW of Lewistown
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
40.318, -90.257

A garage was damaged and a power pole was blown down.

Thunderstorm Wind, Mason

When
May 25, 5:25 PM CST to 5:30 PM CST
Where
Mason County, 3 mi W of Forest City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.370, -89.877

Several tree limbs were blown down and a patio railing was broken.

Thunderstorm Wind, Fulton

When
May 25, 5:28 PM CST to 5:33 PM CST
Where
Fulton County, 2 mi S of Cuba
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.471, -90.200

Several 6 to 10-inch diameter trees were blown over in wet soil conditions.

Thunderstorm Wind, Fulton

When
May 25, 5:28 PM CST to 5:33 PM CST
Where
Fulton County, 2 mi N of Cuba
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.529, -90.200

Several 6 to 10-inch diameter trees were blown over in wet soil conditions.

Thunderstorm Wind, Sangamon

When
May 25, 5:55 PM CST to 6:00 PM CST
Where
Sangamon County, Riverton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.850, -89.530

A power pole was snapped and a large tree branch was blown down.

Thunderstorm Wind, Sangamon

When
May 25, 6:02 PM CST to 6:07 PM CST
Where
Sangamon County, 2 mi N of Buffalo
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
COOP Observer
Coordinates
39.879, -89.420

Several power poles were blown over.

Thunderstorm Wind, Knox

When
May 25, 6:28 PM CST to 6:33 PM CST
Where
Knox County, Yates City
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.780, -90.020

Numerous large tree branches were blown down, some of which fell on power lines.

Thunderstorm Wind, Peoria

When
May 25, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, Bartonville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.650, -89.670

A power line was blown down.

Thunderstorm Wind, Peoria

When
May 25, 7:05 PM CST to 7:10 PM CST
Where
Peoria County, Hanna City
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.680, -89.800

A power line was blown down.

Thunderstorm Wind, Peoria

When
May 25, 7:10 PM CST to 7:15 PM CST
Where
Peoria County, 1.25 mi ESE of Sherwood Forest
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.740, -89.610

Several trees were blown down, including two that fell on houses.

Thunderstorm Wind, Tazewell

When
May 25, 7:20 PM CST to 7:25 PM CST
Where
Tazewell County, Mackinaw
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.530, -89.350

An 8-inch diameter tree branch was blown down.

Thunderstorm Wind, Peoria

When
May 25, 7:25 PM CST to 7:30 PM CST
Where
Peoria County, Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.870, -89.670

Power lines were blown down.

Flash Flood, Tazewell

When
May 25, 7:35 PM CST to 11:45 PM CST
Where
Tazewell County, 1.29 mi NNW of East Peoria to 1.67 mi ESE of East Peoria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.688, -89.578

One foot of water was standing on Camp Street, with several cars stalling in the high water. Two feet of water was standing in front of UPS.

Flash Flood, Peoria

When
May 25, 8:00 PM CST to 11:45 PM CST
Where
Peoria County, 0.55 mi W of Peoria Hgts to 0.44 mi WSW of Peoria Hgts
Cause
Heavy Rain
Reported by
Public
Coordinates
40.729, -89.580

Two feet of water was standing at the intersection of Central Avenue and East Tripp Avenue.

Thunderstorm Wind, Peoria

When
May 25, 8:10 PM CST to 8:15 PM CST
Where
Peoria County, 4.18 mi N of Kickapoo
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
40.840, -89.740

A power line was blown down at the 9800 block of Brimfield-Jubilee Road.

Thunderstorm Wind, Douglas

When
May 25, 8:20 PM CST to 8:25 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.800, -88.280

Several large tree limbs were blown down on Scott Street, damaging a porch.

Thunderstorm Wind, Champaign

When
May 25, 9:00 PM CST to 9:05 PM CST
Where
Champaign County, Tolono
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.980, -88.250

Numerous tree limbs were blown down.

Hail, Champaign

When
May 25, 9:15 PM CST to 9:20 PM CST
Where
Champaign County, Champaign
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -88.250

Thunderstorm Wind, Champaign

When
May 25, 9:18 PM CST to 9:23 PM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.120, -88.250

A large tree limb was blown onto a fence.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891321, 891326, 891327, 891328, 891329, 891330, 891331, 891332, 891333, 891334, 891335, 891336, 891337, 891323, 891324, 891338, 891339, 891340, 891325, 891341.